Alert archive / Ohio / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 16, NWS Charleston, WV
NWS Charleston, WV issued this severe thunderstorm warning at Apr 16, 2023, 2:17 PM EDT for Athens County, Meigs County, Ohio. It was in force for 28 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Apr 16, 2023, 2:17 PM EDT (18:17 UTC)
- Expired
- Apr 16, 2023, 2:45 PM EDT
- In force
- 28 min
- Issued by
- NWS Charleston, WV
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Athens County, OH, Meigs County, OH
The radar
The Charleston,WV radar (KRLX), 103 km from the middle of the area, began a volume at 18:17 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 1:48 PM EDT, 29 minutes earlier.
Area forecast discussion, Apr 16, 1:48 PM EDT, 29 minutes before
AREA FORECAST DISCUSSION National Weather Service Charleston WV 148 PM EDT Sun Apr 16 2023 .SYNOPSIS... A cold front crosses today, bringing showers and thunderstorms, some of which could be strong to severe. Cooler to start the work week, with a warming trend by the middle of the week. && .NEAR TERM /THROUGH TONIGHT/... As of 1040 AM Sunday... Have updated temperatures, PoPs, and cloud cover over the next several hours to represent the latest trends. The rest of the forecast remains on track, with a rather pleasant and quiet morning across the region in advance of an approaching cold front, which is currently located across west-central Kentucky. As of 325 AM Sunday... Key Point: * Strong to severe thunderstorms develop along a quick moving front this morning through the evening. A low pressure system located to the west moves a front across the region this morning through the evening. A short wave ridge is currently keeping quiet conditions this morning with deep layer moisture streaming up ahead of a closed low lifting northeast out of the plains. Showers are developing ahead of the main front which currently stretches along a north to south line over western Kentucky. Pre-frontal showers are expected to spread across the western CWA during the morning hours. The front kicks into motion late morning as the upper low tracks to the Great Lakes. Storms are expected to form along and ahead of the advancing front as disturbances ride up the backside of the exiting short wave ridge. A line of storms is likely to develop across the frontal boundary as a low level jet provides dynamic support beneath the jet stream maximum during peak heating. The timing for severe weather associated with the front today will roughly range between 10 AM across western locations to 8 PM for east. The main threat from storms today will be strong gusty wind. Gusty southerly winds are expected to develop ahead of the front changing out of the west once it crosses. Much cooler temperatures are on tap tonight behind the front with overnight lows in the 30 and 40s...coolest along the mountains. && .SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/... As of 455 AM Sunday... Key Points: * Much cooler to start the work week * Mountain snow with minor high terrain accumulation * Warming trend starts Tuesday A large, stacked low pressure system glides east-northeastward across the central Great Lakes Monday through Monday night, before lifting through eastern Canada Tuesday. This keeps the forecast area in cyclonic west to southwest flow which will provide precipitation across the north due to wrap around moisture, and across the northern and central mountains with some upslope enhancement, although the west to southwest direction is not optimal. Even with the colder air wrapping around the system already firmly place Monday morning, elevation snow is limited by spring diurnal heating even over the higher terrain. Snow levels do then decrease Monday night, allowing light accumulations across the highest terrain. After adjusting central guidance QPF for orographic lift resulted in a downward adjustment overall, snowfall amounts are higher than previous, 1 to 2 inches over the highest windward terrain. Otherwise, after a cloudy start Monday morning, a west to east oriented clearing line gradually works northward Monday into Tuesday morning, with plenty of sunshine the rest of Tuesday as high pressure builds into the area. Strong winds associated with this system, with gusts of 30 to 35 mph across the lowlands Monday into Monday night, and up to 45 to 50 mph across the highest ridges Monday night into Tuesday, will gradually diminish as the system slowly weakens and pulls away. Central guidance reflects a north-south temperature gradient with below normal temperatures overall, although a warming trend begins Tuesday, primarily on the strength of increasing April sunshine. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 1230 PM Sunday... Key Points: * A warming trend for the middle of the week. Temperatures reach the 80s Thursday afternoon across the lowlands. * Another storm arrives by late week, bringing unsettled and cooler weather for next weekend. 500-mb ridging will build over the Middle Ohio Valley for the middle of the week, which will lead to sunshine and a gradual warming trend. Temperatures are expected to reach the middle 80s again across the lowlands by Thursday afternoon. 500-mb heights will begin to fall on Friday as a vigorous 500-mb low and an associated cold front push eastward. Most models show the cold front pushing through the region late Friday or early Saturday. However, the 500-mb low will be slow to progress eastward, and some models suggest that the trough axis may remain over the Great Lakes throughout next weekend. This solution would result in an unsettled weather pattern with unseasonably cool temperatures across the Middle Ohio Valley, with scattered showers possible each day. Because of the uncertainty, we kept the chance of showers in the forecast for next weekend, and we will certainly wait for models to come into better agreement before going into more detail with the forecast. && .AVIATION /18Z SUNDAY THROUGH FRIDAY/... As of 140 PM Sunday... VFR conditions persist this afternoon amid increasing cloud cover and gradually lowering ceilings. A cold front will push through the region later this afternoon/evening, bringing scattered showers and thunderstorms ahead/along it. MVFR CIG restrictions are progged with this activity, along with some brief MVFR VSBY restrictions, potentially IFR restrictions with any heavier showers or thunderstorms. A mainly dry overnight period is then progged, with a return of mainly VFR conditions across the region. An upper level disturbance gradually approaches the region on Monday, bringing shower chances across SE OH and N WV, along with low end VFR CIGs. While some brief MVFR CIG/VSBY restrictions cannot be ruled out for this area, mainly VFR conditions are expected Monday morning into the early afternoon. S/SW surface flow this afternoon will veer to WSW by late this evening, then remain as such through the end of the TAF period. Wind gusts of 15-25+ kts are possible through this evening, with higher gusts possible with any thunderstorms. Wind gusts of 20-30 kts will be possible during the day on Monday. FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 18Z MONDAY... FORECAST CONFIDENCE: Medium. ALTERNATE SCENARIOS: Timing of CIG/VSBY restrictions this afternoon/evening in showers/storms may vary from the forecast. Some brief MVFR CIG restrictions could occur at CKB/EKN/PKB during the day on Monday. EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY OF WFO FORECAST TO AVAILABLE MODEL INFORMATION: H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS. L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL. UTC 1HRLY 15 16 17 18 19 20 21 22 23 00 01 02 EDT 1HRLY 11 12 13 14 15 16 17 18 19 20 21 22 CRW CONSISTENCY H H H H H H M H H M M H HTS CONSISTENCY H H H H H H H M M H H H BKW CONSISTENCY H H H H H H M H H H H H EKN CONSISTENCY H H H H H H H H M H H H PKB CONSISTENCY H H H H H H L H H M H H CKB CONSISTENCY H H H H H H H H H H H H AFTER 18Z MONDAY... IFR conditions possible over the higher mountainous terrain in snow showers Monday night. && .RLX WATCHES/WARNINGS/ADVISORIES... WV...None. OH...None. KY...None. VA...None. && SYNOPSIS...KH/JMC NEAR TERM...KH/GW SHORT TERM...TRM LONG TERM...JMC AVIATION...GW
Hazardous weather outlook, Apr 16, 10:49 AM EDT, 3 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Charleston WV 1049 AM EDT Sun Apr 16 2023 KYZ101>103-105-OHZ083-086-087-VAZ003-004-WVZ005>008-013>016-024>028- 033-034-039-515>522-524-525-171500- Greenup-Carter-Boyd-Lawrence KY-Jackson OH-Gallia-Lawrence OH- Dickenson-Buchanan-Wayne-Cabell-Mason-Jackson WV-Lincoln-Putnam- Kanawha-Roane-Mingo-Logan-Boone-Clay-Braxton-McDowell-Wyoming-Upshur- Northwest Raleigh-Southeast Raleigh-Northwest Fayette- Southeast Fayette-Northwest Nicholas-Southeast Nicholas- Northwest Webster-Southeast Webster-Southeast Pocahontas- Northwest Randolph- 1049 AM EDT Sun Apr 16 2023 This Hazardous Weather Outlook is for northeast Kentucky, portions of southeast Ohio, southwest Virginia and much of West Virginia. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms are possible this afternoon into this evening, with damaging wind gusts being the threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Low afternoon humidity and gusty winds will bring an increasing afternoon fire danger Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. OHZ066-067-075-076-084-085-WVZ009>011-017>020-029>032-040-171500- Perry-Morgan-Athens-Washington-Vinton-Meigs-Wood-Pleasants-Tyler- Wirt-Calhoun-Ritchie-Doddridge-Gilmer-Lewis-Harrison-Taylor-Barbour- 1049 AM EDT Sun Apr 16 2023 This Hazardous Weather Outlook is for portions of southeast Ohio, and portions of central West Virginia and northern West Virginia. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms are possible this afternoon into this evening, with damaging wind gusts being the threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Frost is possible overnight Tuesday night into Wednesday morning. Low afternoon humidity and gusty winds will bring an increasing afternoon fire danger Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports. WVZ523-526-171500- Northwest Pocahontas-Southeast Randolph- 1049 AM EDT Sun Apr 16 2023 This Hazardous Weather Outlook is for portions of northeast West Virginia. .DAY ONE...Today and Tonight. Isolated strong to severe thunderstorms are possible this afternoon into tonight, with damaging wind gusts being the threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Strong winds are expected Monday through Tuesday, with peak gusts as high as 45 to 50 mph possible Monday night into Tuesday. If confidence increases in these strong gusts, then a wind advisory would be needed. Also, light late season snowfall accumulations of an inch or two are possible Monday night into Tuesday. Low afternoon humidity and gusty winds could bring an increasing afternoon fire danger Tuesday through Thursday. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions by calling the toll-free spotter hotline, or by other methods detailed at www.weather.gov/rlx/reports.
The office that day
Everything else NWS Charleston, WV issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 5:39 PM EDT | Special Weather Statement | RLX | Roane | 21 min |
| Apr 16, 5:47 PM EDT | Special Weather Statement | RLX | Kanawha | 13 min |
| Apr 16, 5:56 PM EDT | Special Weather Statement | RLX | Calhoun | 19 min |
| Apr 16, 6:01 PM EDT | Special Weather Statement | RLX | Braxton, Clay, Nicholas | 29 min |
| Apr 16, 6:13 PM EDT | Special Weather Statement | RLX | Calhoun, Gilmer, Ritchie | 32 min |
| Apr 16, 7:40 PM EDT | Special Weather Statement | RLX | Pocahontas, Randolph | 35 min |
| Apr 16, 2:41 PM EDT | Severe Thunderstorm Warning | RLX | Athens, Morgan, Washington | 49 min |
| Apr 16, 3:19 PM EDT | Special Weather Statement | RLX | Morgan | 26 min |
| Apr 16, 3:24 PM EDT | Special Weather Statement | RLX | Jackson, Vinton | 36 min |
| Apr 16, 4:02 PM EDT | Special Weather Statement | RLX | Athens | 28 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.